Renal tubular defects from antidepressant use in an older adult: An uncommon but reversible adverse drug effect

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Adverse drug reactions are common and contribute to significant mortality and morbidity. We report a case study of an elderly woman who manifested with uncommon reversible renal tubular defects following the use of escitalopram. She was initially seen for worsening symptoms of depression and started on escitalopram in addition to her regular medications, which included donepezil, hydrochlorothiazide and mirtazapine. Three weeks later, she became increasingly confused and manifested recurrent falls. Laboratory evaluation showed hyponatraemia and evidence of renal tubular absorption defects. The patient's symptoms and laboratory abnormalities improved upon discontinuation of escitalopram as well as of mirtazapine and hydrochlorthiazide. This case illustrates the possibility of rare but reversible renal tubular defects associated with the use of antidepressant medications.

Original languageEnglish (US)
Pages (from-to)607-610
Number of pages4
JournalClinical Drug Investigation
Volume26
Issue number10
DOIs
StatePublished - 2006
Externally publishedYes

Fingerprint

Citalopram
Antidepressive Agents
Kidney
Pharmaceutical Preparations
Hydrochlorothiazide
Hyponatremia
Drug-Related Side Effects and Adverse Reactions
Morbidity
Mortality
mirtazapine

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology

Cite this

@article{d95268630e834052adb479218806f99f,
title = "Renal tubular defects from antidepressant use in an older adult: An uncommon but reversible adverse drug effect",
abstract = "Adverse drug reactions are common and contribute to significant mortality and morbidity. We report a case study of an elderly woman who manifested with uncommon reversible renal tubular defects following the use of escitalopram. She was initially seen for worsening symptoms of depression and started on escitalopram in addition to her regular medications, which included donepezil, hydrochlorothiazide and mirtazapine. Three weeks later, she became increasingly confused and manifested recurrent falls. Laboratory evaluation showed hyponatraemia and evidence of renal tubular absorption defects. The patient's symptoms and laboratory abnormalities improved upon discontinuation of escitalopram as well as of mirtazapine and hydrochlorthiazide. This case illustrates the possibility of rare but reversible renal tubular defects associated with the use of antidepressant medications.",
author = "Adiga, {Giridhar U.} and Dharmarajan, {Thiruvinvamalai S.}",
year = "2006",
doi = "10.2165/00044011-200626100-00008",
language = "English (US)",
volume = "26",
pages = "607--610",
journal = "Clinical Drug Investigation",
issn = "1173-2563",
publisher = "Adis International Ltd",
number = "10",

}

TY - JOUR

T1 - Renal tubular defects from antidepressant use in an older adult

T2 - An uncommon but reversible adverse drug effect

AU - Adiga, Giridhar U.

AU - Dharmarajan, Thiruvinvamalai S.

PY - 2006

Y1 - 2006

N2 - Adverse drug reactions are common and contribute to significant mortality and morbidity. We report a case study of an elderly woman who manifested with uncommon reversible renal tubular defects following the use of escitalopram. She was initially seen for worsening symptoms of depression and started on escitalopram in addition to her regular medications, which included donepezil, hydrochlorothiazide and mirtazapine. Three weeks later, she became increasingly confused and manifested recurrent falls. Laboratory evaluation showed hyponatraemia and evidence of renal tubular absorption defects. The patient's symptoms and laboratory abnormalities improved upon discontinuation of escitalopram as well as of mirtazapine and hydrochlorthiazide. This case illustrates the possibility of rare but reversible renal tubular defects associated with the use of antidepressant medications.

AB - Adverse drug reactions are common and contribute to significant mortality and morbidity. We report a case study of an elderly woman who manifested with uncommon reversible renal tubular defects following the use of escitalopram. She was initially seen for worsening symptoms of depression and started on escitalopram in addition to her regular medications, which included donepezil, hydrochlorothiazide and mirtazapine. Three weeks later, she became increasingly confused and manifested recurrent falls. Laboratory evaluation showed hyponatraemia and evidence of renal tubular absorption defects. The patient's symptoms and laboratory abnormalities improved upon discontinuation of escitalopram as well as of mirtazapine and hydrochlorthiazide. This case illustrates the possibility of rare but reversible renal tubular defects associated with the use of antidepressant medications.

UR - http://www.scopus.com/inward/record.url?scp=33748796949&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33748796949&partnerID=8YFLogxK

U2 - 10.2165/00044011-200626100-00008

DO - 10.2165/00044011-200626100-00008

M3 - Article

C2 - 17163295

AN - SCOPUS:33748796949

VL - 26

SP - 607

EP - 610

JO - Clinical Drug Investigation

JF - Clinical Drug Investigation

SN - 1173-2563

IS - 10

ER -